Tornadoes · United States · Virginia · 2012
EF0 tornado, Studley to Old Church, Virginia, June 30, 2012
From Studley to Old Church, this EF0 tornado ran 6.2 miles across Hanover County on June 30, 2012, touching down at 8:11 PM EDT and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 30, 2012
- Touchdown
- 8:11 PM EDT (00:11 UTC)
- Lifted
- 8:20 PM EDT (00:20 UTC)
- On the ground
- 9 minutes
- Path length
- 6.2 miles (9.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Hanover County
- Touchdown point
- 37.690, -77.290
- Lift-off point
- 37.620, -77.220
- Record number
- 1206301811-01
What the Weather Service recorded
Scattered severe thunderstorms well in advance of a cold front produced damaging winds, large hail and one tornado across portions of central and eastern Virginia.
The tornado downed numerous trees and produced some minor structural damage in the area. The tornado initially touched down near Williamsville Acres Lane, then tracked south southeast before lifting east of Mechanicsville near the intersection of Crown Hill Road and State Route 628.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS AKQ issued a tornado warning for this county at 00:07 UTC, 4 minutes before the tornado touched down, in force until 00:27 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:02 UTC | 23:45 UTC | Severe Thunderstorm Warning | AKQ |
| 23:40 UTC | 00:15 UTC | Severe Thunderstorm Warning | AKQ |
| 23:49 UTC | 00:30 UTC | Severe Thunderstorm Warning | AKQ |
| 00:07 UTC | 00:27 UTC | Tornado Warning | AKQ |
| 00:12 UTC | 00:45 UTC | Severe Thunderstorm Warning | AKQ |
| 00:35 UTC | 00:55 UTC | Tornado Warning | AKQ |
| 00:42 UTC | 01:07 UTC | Severe Thunderstorm Warning | AKQ |
| 00:54 UTC | 01:09 UTC | Severe Thunderstorm Warning | AKQ |
| 01:12 UTC | 01:29 UTC | Severe Thunderstorm Warning | AKQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Jun 30, 7:54 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 30, 7:54 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT SAT JUN 30 2012
.SYNOPSIS...
HIGH PRESSURE REMAINS OVER THE SOUTHEASTERN STATES THROUGH THE
WEEKEND AND EARLY NEXT WEEK MAINTAINING HOT TEMPERATURES. AN ACTIVE
NORTHWEST FLOW PATTERN ALOFT ACROSS THE OHIO VALLEY AND MID ATLANTIC
WILL BRING THE POSSIBILITY OF LATE AFTERNOON AND EVENING
THUNDERSTORMS.
&&
.NEAR TERM /THROUGH SUNDAY/...
STORMS CONTINUE TO PULSE AND TRAIN ALONG AND NORTH OF I64 FROM
LOUISA TO ASHLAND THIS EVENING. APPEARS CAP HAS BEEN BROKEN ACROSS
NW COUNTIES. OTHER TSTRMS WEAKENING AS THE MOVE INTO PRINCE
EDWARD COUNTY.
PVS DSCN:
LATEST VISIBLE SATELLITE
ANALYSIS THIS AFTERNOON INDICATES SOME CUMULUS DEVELOPING ACROSS
THE MOUNTAINS. THERE STILL ARE SOME EMBEDDED IMPULSES PER WATER
VAPOR IMAGERY...BUT THE BEST CONVECTION REMAINS ACROSS IL/IN AT
THIS TIME AND IT HAS BEEN DIFFICULT FOR ANY CONVECTION TO SUSTAIN
ITSELF IN THE WAKE OF YESTERDAYS MCS IN THE PRESENCE OF A RATHER
STRONG SUBSIDENCE (CAPPING) INVERSION.
THIS STRONG INVERSION SHOULD PREVAIL THROUGH THE AFTERNOON...AND
DOES NOT DECAY UNTIL 23/00Z (7-8PM)...SO AT THIS POINT ANY
THUNDERSTORMS SHOULD HOLD OFF UNTIL EVENING. HIGH-RES MODEL
GUIDANCE CONTINUES TO DEVELOP THUNDERSTORMS DURING THE EVENING AND
OVERNIGHT HOURS...SO 30-40 PERCENT POPS WILL BE MAINTAINED FOR
MOST OF THE AREA. AGAIN...A STRONG DAMAGING WIND GUST POTENTIAL
EXISTS WITH MODESTLY STRONG MID-LEVEL FLOW...STEEP LAPSE
RATES...AND INVERTED-V SOUNDINGS...BUT WOULD BE MUCH MORE
LOCALIZED THAN LAST NIGHT. LOW TEMPERATURES SHOULD MAINLY BE IN
THE 70S.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
THE UPPER RIDGE BECOMES STEADILY MORE SUPPRESSED SOUTHWEST OF THE
REGION SUNDAY THROUGH TUESDAY AS IT AMPLIFIES ACROSS THE PLAINS AND
MISSISSIPPI VALLEY AND WEAKENS ON THE NORTHEAST PERIPHERY DUE TO
CONVECTIVE COMPLEXES.
SUNDAY...HEAT SHOULD RETURN AFTER AN UNEXPECTED LULL TODAY AS THE
LOW LEVEL FLOW BECOMES MORE WESTERLY. DEWPOINTS SHOULD STILL MIX
DOWN INTO THE 60S DURING THE AFTERNOON HOURS...SO EXCESSIVE HEAT IS
NOT EXPECTED. A PORTION OF THE AREA MAY NEED A HEAT ADVISORY...BUT
THERE IS ENOUGH UNCERTAINTY AS TO THE EXTENT SO A HEADLINE WILL NOT
BE ISSUED AT THIS POINT. THE FLOW MAY BE WEAK ENOUGH THAT THE
SEABREEZE COULD DOMINATE ALONG THE COAST DURING THE AFTERNOON AND
THIS HAS THE POTENTIAL TO KEEP COASTAL LOCATIONS BELOW HEAT ADVISORY
CRITERIA. HIGH TEMPERATURES ARE EXPECTED TO REACH THE MID 90S TO
AROUND 100...WITH HEAT INDICES OF 100 TO 105. AGAIN...THERE IS A
MINIMAL CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE EVENING
THROUGH THE EARLY OVERNIGHT HOURS. IF THUNDERSTORMS DO DEVELOP THEY
WOULD BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.
HEIGHTS AND THICKNESSES FALL SLIGHTLY MONDAY AND TUESDAY.
THEREFORE...HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE LOW 90S
NE...TO UPPER 90S SW. LATE AFTERNOON AND EVENING CONVECTION WILL
REMAIN POSSIBLE. OVERNIGHT/MORNING LOW TEMPERATURES SHOULD BE IN THE
70S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LOOKS LIKE A TYPICAL SUMMERTIME PATTERN FOR THE REGION FROM THE JULY
4TH HOLIDAY THROUGH THE START OF NEXT WEEKEND. A BAGGY UPPER TROUGH
WILL RESIDE OVER THE REGION THRU THURSDAY WITH MAINLY AFTN/EVE TSTM
CHANCES. MODEL GUIDANCE HINTS AT AN UPPER RIDGE BUILDING EASTWARD
FROM THE OHIO VALLEY BY THE END OF THE WEEK. SUBSIDENCE ALOFT
ASSOCIATED WITH THE BUILDING RIDGE MAY LIMIT CONVECTIVE COVERAGE
FRIDAY AND SATURDAY...SO WILL DOWNPLAY TSTM CHANCES THEN. MAX TEMPS
WILL BE IN THE LOW/MID 90S THRU THE PERIOD WITH OVERNIGHT LOWS
BETWEEN 70-75 DEGREES.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SKIES ARE MOSTLY CLR EARLY THIS AFTN ACROSS THE REGION WITH SW-W
WNDS GENERALLY LESS THAN 10 KT. A SEABREEZE ALONG THE COAST (ORF/ECG)
WILL RESULT IN NE-SE WNDS THRU THE AFTN BEFORE SHIFTING TO S-SW
LATE. THERE IS A CHANCE FOR CONVECTION TO AGAIN DEVELOP DURING THE
LATE AFTN/EVENING PERIOD...HOWEVER CONFIDENCE IS TOO LOW TO
MENTION MORE THAN CB IN THE TAFS. AS WITH YESTERDAY...THE MAIN
THREAT WITH ANY CONVECTION WILL BE STRONG WINDS.
OUTLOOK...PERSISTENT HIGH PRESSURE WILL CONTINUE ACROSS THE MID
ATL STATES RESULTING IN GENERALLY LIGHT WINDS AND VFR CONDITIONS.
A COLD FRONT TO THE NORTH...HOT AND HUMID DAYTIME CONDITIONS AND
AN LEE SIDE TROUGH WILL CONTINUE TO PROVIDE SLIGHT CHANCE TO
CHANCE THUNDERSTORMS THROUGH THE EARLY PART OF THE WEEK.
&&
.MARINE...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WX PATTERN THROUGH MUCH
OF THE HOLIDAY WEEK. THIS WILL RESULT IN BENIGN BOATING CONDITIONS
WITH LIGHT SFC WINDS AND SEAS 3 FT OR LESS...WITH WAVES 1 TO 2 FT ON
THE CHES BAY.
&&
.CLIMATE...
FORECAST HIGH RECORD HIGHS
------------- ------------------------------------------
SUN 7/1 SUN 7/1 MON 7/2
RIC 100 102/1945 100/1953
ORF 99 100/1901 100/1901
SBY 96 98/1968 99/1913
ECG 99 98/1945 97/1953
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...AIR QUALITY ALERT UNTIL 8 PM EDT SUNDAY FOR MDZ021>024.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL 8 PM EDT SUNDAY FOR VAZ063-070-071-
080>084-090-091-093>098.
MARINE...NONE.
&&
SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ/MPR
SHORT TERM...AJZ
LONG TERM...JDM
AVIATION...JEF
MARINE...JDM
CLIMATE...Hazardous weather outlook, Jun 30, 5:49 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 549 PM EDT SAT JUN 30 2012 NCZ012>017-030>032-VAZ060-061-065>069-079-087>089-092-012200- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-GREENSVILLE-SUSSEX- SURRY-SOUTHAMPTON- 549 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAT INDEX VALUES AROUND 105 ARE EXPECTED SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. VAZ070-071-080>082-090-091-093>097-012200- CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-JAMES CITY- YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK- CHESAPEAKE- 549 PM EDT SAT JUN 30 2012 ...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. HEAT INDEX VALUES AROUND 105 ARE EXPECTED SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MDZ021>024-VAZ063-083-084-098-012200- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-HANOVER-NEW KENT- GLOUCESTER-VIRGINIA BEACH- 549 PM EDT SAT JUN 30 2012 ...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE MIDDLE PENINSULA OF VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. HEAT INDEX VALUES OF 100 TO 105 ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MDZ025-NCZ102-VAZ048-049-062-064-072>078-085-086-099-100-012200- MARYLAND BEACHES-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-GOOCHLAND- CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA- 549 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAT INDEX VALUES OF 100 TO 105 ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ANZ630>638-650-652-654-656-658-012200- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 549 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 30, 6:08 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
608 PM EDT SAT JUN 30 2012
VAZ048-049-302245-
FLUVANNA VA-LOUISA VA-
608 PM EDT SAT JUN 30 2012
...STRONG THUNDERSTORMS MOVING INTO LOUISA COUNTY...
AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF LOUISA TO
23 MILES NORTHWEST OF LAKE MONTICELLO...OR FROM 9 MILES NORTH OF
LOUISA TO 29 MILES NORTHWEST OF PALMYRA...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
BOSWELLS TAVERN AROUND 635 PM EDT...
LOUISA AROUND 645 PM EDT...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO
POSSIBLE IN THE PATH OF THESE STORMS.
LAT...LON 3813 7822 3815 7814 3814 7812 3816 7810
3814 7806 3814 7801 3812 7797 3811 7785
3790 7775 3789 7803 3790 7806 3789 7807
3788 7841
44Special weather statement, Jun 30, 7:18 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
718 PM EDT SAT JUN 30 2012
VAZ049-302345-
LOUISA VA-
718 PM EDT SAT JUN 30 2012
...STRONG THUNDERSTORMS MOVING INTO LOUISA COUNTY...
AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER ROUND OF STRONG THUNDERSTORMS FROM 14 MILES NORTHWEST OF
BOSWELLS TAVERN TO 7 MILES EAST OF MINERAL...OR FROM 22 MILES NORTH
OF PALMYRA TO 7 MILES EAST OF MINERAL...MOVING SOUTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
BOSWELLS TAVERN AROUND 735 PM EDT...
MINERAL AROUND 740 PM EDT...
EXPECT GUSTS UP TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3814 7821 3813 7818 3815 7814 3814 7812
3816 7810 3814 7806 3814 7801 3812 7797
3812 7788 3810 7783 3802 7772 3791 7807
3801 7831
44Local storm report, Jun 30, 7:43 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
743 PM EDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG MINERAL 38.01N 77.91W
06/30/2012 LOUISA VA 911 CALL CENTER
MULTIPLE TREES DOWN IN THE TOWN OF MINERAL
&&
EVENT NUMBER AKQ1200455
JMSpecial weather statement, Jun 30, 8:10 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
810 PM EDT SAT JUN 30 2012
VAZ049-010045-
LOUISA VA-
810 PM EDT SAT JUN 30 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LOUISA
COUNTY...
AT 806 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CUCKOO TO GORDONSVILLE...MOVING SOUTHEAST AT 30 MPH.
* WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
* VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.
* THESE STORMS WILL BE NEAR VAWTER CORNER AROUND 820 PM...WARES
CROSSROADS AROUND 830 PM AND FREDERICKS HALL AROUND 840 PM.
LAT...LON 3814 7821 3813 7818 3814 7812 3816 7809
3814 7806 3814 7801 3812 7797 3810 7783
3801 7770 3792 7799 3805 7827
DEROSAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 00:00Z
0.2 hours before the tornado, 145 km from the path. July 1, 2012.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 2010 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 8.0 K/km
Washington/Dulle, VA (KIAD), 12:00Z
11.8 hours after it, 145 km from the path. July 1, 2012.
- Mixed-layer CAPE
- 1504 J/kg
- Mixed-layer CIN
- -85 J/kg
- Surface CAPE
- 1491 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 5.1 K/km
The radar
The Norfolk radar (KAKQ), 78 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:45 UTC | TSTM WND DMG | 1 Nne Sandybottom | Charles City, VA | SEVERAL TREES DOWN SOUTH OF PROVIDENCE FORGE. |
| 00:11 UTC | TORNADO | Cherrydale West | Hanover, VA | PUBLIC REPORT OF A DEVELOPING TORNADO NEAR JOSHUE TREE LANE IN MECHANICSVILLE |
| 00:15 UTC | TSTM WND DMG | Studley | Hanover, VA | TOPS OF TREES RIPPED OFF WITH NUMEROUS TREES DOWN ON POLLARD CREEK ROAD AND STUDLEY CROSSROADS. |
| 00:18 UTC | TSTM WND GST 50 | Mechanicsville | Hanover, VA | REPORTED AT ROUTE 360 AND INTERSTATE 295 |
| 00:20 UTC | TSTM WND DMG | Mechanicsville | Hanover, VA | NUMEROUS TREES SNAPPED ON HARVER COURT |
| 00:21 UTC | HAIL 0.88 | Montpelier | Hanover, VA | NICKEL SIZED HAIL REPORTED AT INTERSECTION OF ROUTE 33 AND ROUTE 54 |
| 00:25 UTC | TSTM WND DMG | Bottoms Bridge | New Kent, VA | POSSIBLE CLOUD ROTATION OBSERVED...STRONG WINDS...AND NUMEROUS DEBRIS DOWN AT INTERSECTION OF ROUTE 60 AND NEW KENT HWY |
| 00:36 UTC | WALL CLOUD | Mechanicsville | Hanover, VA | WALL CLOUD OBSERVED...NUMEROUS TREES DOWN...POWER LINES DOWN |
| 00:40 UTC | HAIL 0.88 | 1 Nw Currituck Farms | Henrico, VA | NICKEL SIZED HAIL ON INTERSTATE 64 JUST EAST OF INTERSTATE 295 REPORTED BY HIGHWAY PATROL |
| 00:45 UTC | TSTM WND DMG | 1 Nne Sandybottom | Charles City, VA | SEVERAL TREES DOWN SOUTH OF PROVIDENCE FORGE. |
| 00:55 UTC | TSTM WND DMG | 1 S Mount Airy | Charles City, VA | TREES DOWN ALONG ROUTE 623 |
| 01:07 UTC | HAIL 1 | 2 Sse Partlow | Spotsylvania, VA | AT LEAST 1.0 INCH HAIL |
| 01:10 UTC | HAIL 1 | Screamersville | Chesterfield, VA | |
| 01:15 UTC | TSTM WND DMG | Berkeleys Green | James City, VA | NUMEROUS TREES DOWN ALONG JOHN TYLER HIGHWAY FROM MONTICELLO DR TO ROUTE 5 AND FIVE FORKS. |
| 01:15 UTC | TSTM WND DMG | Saint Georges Hundred | James City, VA | NUMEROUS TREES DOWN ALONG JOHN TYLER HIGHWAY TO ROUTE 5 AT FIVE FORKS. |
| 01:20 UTC | HAIL 1 | Williamsburg | City of Williamsbu, VA | |
| 01:35 UTC | HAIL 1 | Hopewell | City of Hopewell, VA | ROUTE 10 HOPEWELL |
| 01:37 UTC | HAIL 1 | Williamsburg | City of Williamsbu, VA | |
| 01:52 UTC | HAIL 1 | 3 Nw Disputanta | Prince George, VA | |
| 01:55 UTC | HAIL 1.5 | 1 N Newville | Prince George, VA | |
| 01:55 UTC | HAIL 1.75 | Prince George | Prince George, VA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of June 30, 2012
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 30 | 12:00 PM CDT | EF0 | Cameron Parish, LA | 1.4 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.